Alert archive / Massachusetts / Winter Weather Advisories in 2012

Winter Weather Advisory 19, NWS Boston/Norton, MA

December 28, 20129 counties in Massachusetts; Washington County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this winter weather advisory at Dec 28, 2012, 4:43 PM EST for 9 counties in Massachusetts; Washington County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Dec 29, 2012, 10:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2012, 4:43 PM EST (21:43 UTC)
In effect from
Dec 29, 2012, 10:00 AM EST
Expired
Dec 30, 2012, 1:49 AM EST
In force
16 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 53 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2012-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2012-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Dec 28, 4:43 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 28, 4:43 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
443 PM EST FRI DEC 28 2012

.SYNOPSIS...
DRY AND SEASONABLY COLD WEATHER PREVAILS TONIGHT. LOW PRESSURE
WILL DEVELOP OFF THE MID ATLANTIC COAST SAT AND THEN TRACK SOUTH
OF NEW ENGLAND SAT NIGHT...BRINGING A PERIOD OF ACCUMULATING SNOW
TO THE REGION. AS THE STORM EXITS SUNDAY...DRY BUT BLUSTERY AND
COLD WEATHER FOLLOWS. THE WEATHER PATTERN FOR NEXT WEEK WILL
LIKELY FEATURE TEMPERATURES AT OR BELOW NORMAL AND MAINLY DRY
WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TONIGHT...THE WEAK HIGH PRESSURE
RIDGE WILL BECOME CENTERED OVER OUR AREA TONIGHT BUT THIS WILL BE
SHORT LIVED AS NEXT LOW PRESSURE SYSTEM OF GULF COAST ORIGIN RAPIDLY
APPROACHES THE  CENTRAL APPALACHIANS/CAROLINA COASTLINE BY 12Z SAT.
UPPER LEVEL WINDS WILL SHIFT TO THE SW...SO WILL SEE MID AND HIGH
CLOUDS STREAM NE INTO THE REGION OVERNIGHT. STILL A GOOD CORE OF
COLD AIR ACROSS THE REGION...SO EXPECT OVERNIGHT LOWS TO DROP TO THE
TEENS AND LOWER 20S FOR MOST AREAS WITH LIGHT/VRBL WINDS...RANGING
TO THE MID/UPPER 20S ACROSS OUTER CAPE COD AND THE ISLANDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY...ANOTHER AREA OF WINTRY PRECIP WILL MOVE ACROSS THE
REGION AS FAST MOVING BUT POTENT LOW PRES MOVES OFF THE MID ATLC
COAST...CENTER STILL LOOKS TO TRACK S/E OF NEW ENGLAND SATURDAY
NIGHT BUT MODELS ALSO IN AGREEMENT THAT IT IS NOT BY MUCH...AND
THAT STORM IS IN THE PROCESS OF BOMBING AS IT TRACKS NE. AS SUCH
FORECAST SNOWFALL TOTALS HAVE BEEN INCREASED...WITH 2-5 INCHES OF
SNOW EXPECTED ACROSS MUCH OF THE FORECAST AREA...BUT 6 TO 8 INCHES
OR POSSIBLY SOMEWHAT HIGHER ACROSS SOUTHEAST MA AND RI EXCEPT FOR
THE CAPE AND ISLANDS. IT IS IN THIS AREA WHERE THE HIGHER TOTALS
ARE POSSIBLE THAT A WINTER STORM WATCH HAS BEEN ISSUED FOR
SATURDAY AND SATURDAY NIGHT. TO THE NORTH AND WEST IN THE
CWA...WITH THE EXCEPTION OF SOUTHWEST NH...A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THIS STORM.

MODEL CONSENSUS ON SWIFTNESS OF LOW PRESSURE TRACK...GENERALLY GOING
FROM THE VIRGINIA/CAROLINA COASTLINE TO NOVA SCOTIA IN 24
HOURS...SHOULD HELP TO LIMIT FINAL SNOWFALL TOTALS.  BUT AGAIN...AT
THIS TIME CAN NOT RULE OUT ISOLATED HIGHER TOTALS.

THE MID AND LOWER CAPE WILL PROBABLY BE PRIMARILY RAIN...BUT THE
UPPER CAPE /NEAR THE CANAL/ MAY END UP WITH SEVERAL INCHES...HENCE A
WINTER WEATHER ADVISORY HAS BEEN HOISTED FOR THAT AREA.

EXPECT BULK OF PRECIPITATION TO AFFECT THE AREA BETWEEN 21Z AND
06Z...BUT PRECIPITATION ONSET IS ANTICIPATED DURING SATURDAY MORNING
AND END TIME FROM WEST TO EAST BETWEEN 06Z AND EARLY SUN MORNING.

TEMPERATURES ARE EXPECTED TO REMAIN AT OR BELOW FREEZING THROUGH THE
PERIOD WITH THE EXCEPTION OF SOUTHEAST MA AND SOUTHERN RI WHERE
DAYTIME TEMPS WILL MAX OUT IN THE MID TO UPPER 30S...POSSIBLY AROUND
40 ON THE MID TO OUTER CAPE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
OVERALL THE 28/12Z GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH
THEIR SYNOPTIC SOLUTIONS INTO EARLY NEXT WEEK. THEN THE GUIDANCE
STARTS TO DIFFER SIGNIFICANTLY WITH THEIR HANDLING OF A SERIES OF
POTENT MID-LEVEL SHORTWAVES MOVING INTO THE WESTERN USA. THIS WILL
HAVE IMPLICATIONS FOR OUR FORECAST LATER NEXT WEEK. CONFIDENCE IN
THE FORECAST DETAILS AFTER WEDNESDAY IS LOW.

SUNDAY...
WINDY AND COLD BEHIND THE DEPARTING GALE CENTER. MAY BE SOME
OCEAN-EFFECT SHOWERS ACROSS THE MID AND OUTER CAPE UNTIL WINDS
SHIFT NORTHWEST ENOUGH TO LIMIT THE FETCH OVER MASSACHUSETTS AND
CAPE COD BAYS. HIGHS ONLY IN THE MID 20S TO LOWER 30S. GUSTY
NORTHWEST WINDS WILL GENERATE WIND CHILLS IN THE TEENS AND LOWER
20S.

NEW YEARS EVE AND DAY...A POLAR FRONT APPROACHES NEW ENGLAND.
NOT TERRIBLY CHILLY AHEAD OF THIS FRONT WITH TEMPERATURES FALLING
INTO THE 20S NEW YEARS EVE WITH A MODEST WEST WIND.
OVERALL...SEASONABLY COLD BUT TOLERABLE. COULD BE SUFFICIENT
MOISTURE ALONG AND AHEAD OF THIS FRONT TO YIELD SOME SNOW SHOWERS
OR FLURRIES MON NIGHT INTO EARLY TUESDAY BEFORE THIS POLAR FRONT
SWEEPS ACROSS THE AREA BY LATE TUESDAY.

WEDNESDAY...DRY WITH TEMPERATURES AT OR SLIGHTLY COLDER THAN
NORMAL.

THURSDAY...
SOME POTENTIAL FOR A CLIPPER-LIKE SYSTEM TO IMPACT SOUTHERN NEW
ENGLAND. SEEMS TO BE MOISTURE-STARVED AT THIS POINT. WILL HAVE TO
SEE HOW THE DETAILS SHAPE UP OVER THE NEXT SEVERAL DAYS.

FRIDAY...
CURRENTLY EXPECT DRY AND COLD CONDITIONS.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
4 PM UPDATE...

SHORT TERM OVERVIEW...HIGH CONFIDENCE TONIGHT THEN LOWERING
CONFIDENCE ON DETAILS SAT.

THIS EVENING...MAINLY VFR CONDITIONS ACROSS THE REGION WITH
SCATTERED MVFR CIGS EARLY OVER EAST SLOPES OF THE BERKSHIRES AND
SOUTHERN NH AND VCNTY.

TONIGHT...EXPECT VFR CONDITIONS WITH LIGHT WINDS. MID-HIGH CLOUDS
INCREASE FROM W-E AROUND OR AFTER MIDNIGHT.

KBOS TAF...HIGH CONFIDENCE IN TAF. VFR THROUGH MIDDAY
TOMORROW...DETERIORATING TO MVFR CIGS/VSBYS SHORTLY THEREAFTER.

KBDL TAF...HIGH CONFIDENCE IN TAF. VFR THROUGH MIDDAY
TOMORROW...DETERIORATING TO MVFR CIGS/VSBYS SHORTLY THEREAFTER.

SAT NIGHT...LOWERING CIGS/VSBYS AS ANOTHER STORM PASSES OFFSHORE.
MVFR BUT COULD LOWER TO IFR IN SNOW ESPECIALLY EASTERN MA AND RI.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

FORECAST CONFIDENCE MODERATE FOR THIS PERIOD

SUNDAY...ANY LEFTOVER IFR/MVFR EARLY WILL TREND TO VFR. GUSTY NNW
WINDS.

MONDAY THROUGH WEDNESDAY...VFR WITH PERIODS OF MVFR IN ISOLD/SCT
SNOW SHOWERS POSSIBLE. GUSTY NNW WINDS POSSIBLE TUE.

&&

.MARINE...
TONIGHT THROUGH SATURDAY NIGHT...MODERATE CONFIDENCE.

ALLOWING SCA FOR WINDS IN SOUNDS/BAYS/HARBORS TO EXPIRE LATE THIS
AFTERNOON...BUT SCA FOR SEAS /AND GUSTS 25 KTS EARLY ON/ FOR OUTER
COASTAL WATERS UNTIL LATE THIS EVENING...THEN AS WEAK RIDGE SETTLES
IN SEAS LOWER CONSIDERABLY.

WEAK RIDGE OF HIGH PRESSURE CROSSES THE WATERS TONIGHT BUT IS
QUICKLY FOLLOWED BY A COASTAL LOW THAT WILL LIKELY TURN INTO A GALE
CENTER AS IT TRACKS NEAR THE 40 N 70 W BENCHMARK THEN PULLS WELL
OFFSHORE. WE WILL RECEIVE A GLANCING BLOW FROM THIS SYSTEM AS THE
WINDS AROUND IT INTENSIFY...AND AS SUCH HOISTING GALE WATCHES FOR
OUTER COASTAL WATERS AS WELL AS NANTUCKET SOUND STARTING SATURDAY
NIGHT. LATEST TRENDS AT THIS TIME INDICATE INTERIOR COASTAL WATERS
SHOULD MAINLY BE LIMITED TO SCA CRITERIA FOR SAT/SAT NIGHT. SNOW AND
RAIN WILL REDUCE VSBY.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

MODERATE CONFIDENCE ALL PERIODS.

SUNDAY...GALE CENTER TRACKS INTO THE MARITIMES WITH NNW GALES
POSSIBLE ACROSS THE NEW ENGLAND WATERS. VSBY IMPROVES WITH PRECIP
MOVING OFFSHORE.

MONDAY/TUESDAY...DIMINISHING WIND MON AS A RIDGE OF HIGH PRESSURE
MOVES OVER NEW ENGLAND. LOW PROBABILITY FOR GALE FORCE GUSTS
ACROSS THE OUTER COASTAL WATERS INTO MONDAY MORNING. COULD ALSO
SEE A BRIEF PERIOD OF GALE FORCE GUSTS WITH THE PASSAGE OF A
POLAR FRONT TUESDAY.

WEDNESDAY...SMALL CRAFT ADVISORY CONDITIONS POSSIBLE AS WINDS
CONTINUE TO SLOWLY DIMINISH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 10 AM SATURDAY TO 7 AM EST SUNDAY
     FOR CTZ002>004.
MA...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     MORNING FOR MAZ012-013-016>021.
     WINTER WEATHER ADVISORY FROM 10 AM SATURDAY TO 7 AM EST SUNDAY
     FOR MAZ002>011-014-015-022-026.
NH...NONE.
RI...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     MORNING FOR RIZ001>007.
MARINE...GALE WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR
     ANZ232-250-254>256.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ250-
     254>256.

&&

SYNOPSIS...NMB/BELK
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...BELK
AVIATION...NMB/BELK
MARINE...NMB/BELK
Hazardous weather outlook, Dec 28, 4:42 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
442 PM EST FRI DEC 28 2012

CTZ002>004-MAZ002>011-014-015-022-026-292145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-BARNSTABLE MA-
NORTHERN MIDDLESEX MA-
442 PM EST FRI DEC 28 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ012-013-016>021-RIZ001>007-292145-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
442 PM EST FRI DEC 28 2012

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ023-024-NHZ011-012-015-292145-
DUKES MA-NANTUCKET MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
442 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIZ008-292145-
BLOCK ISLAND RI-
442 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ232-250-254>256-292145-
NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
442 PM EST FRI DEC 28 2012

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

THERE IS A LOW PROBABILITY OF GALE FORCE GUSTS LASTING INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230-231-233>237-251-292145-
BOSTON HARBOR-CAPE COD BAY-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
442 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A LOW PROBABILITY OF GALE FORCE GUSTS DURING SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:38 PM ESTGale WatchBOX18 hr
Dec 28, 4:43 PM ESTWinter Storm WatchBOXBristol, Norfolk, Plymouth, Worcester12 hr

Nearby

Winter Weather Advisories in Massachusetts, 2012Winter Weather Advisories in Connecticut, 2012Winter Weather Advisories in Rhode Island, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.